Florida, 2009

Rip Currents in Florida, April 25 to 26, 2009

April 25 to 26, 2009 · NWS MFL · 2 events in 2 counties and zones

Strong high pressure over the western Atlantic produced a strong easterly wind flow the weekend of April 25 and 26. This led to the development of strong and dangerous rip currents along the southeast Florida Atlantic beaches.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Strong high pressure over the western Atlantic produced a strong easterly wind flow the weekend of April 25 and 26. This led to the development of strong and dangerous rip currents along the southeast Florida Atlantic beaches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Apr 25, 9:17 AM EST, 2 hours 43 minutes earlier.

Area forecast discussion, Apr 25, 9:17 AM EST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
1017 AM EDT SAT APR 25 2009

.UPDATE...DO NOT PLAN ANY CHANGES TO MORNING UPDATES AS MOST
PARAMETERS ON TARGET. THE ONLY EXCEPTION MIGHT BE THE SLIGHT
CHANCE OF SHRA FOR THE SE COASTAL ZONES. THE 12Z MFL SOUNDING
SHOWS THE AIRMASS IS EVEN DRIER THAN 12 TO 24 HOURS AGO WITH PWAT
DOWN TO ONLY 0.67 INCHES AND A VERY STRONG SUBSIDENCE CAP AT
AROUND 5-6K FEET. THIS MAY PUT A LID ON ANY POSSIBLE SHRA
DEVELOPMENT WHICH HAS NOT OCCURRED AS OF YET. HOWEVER, EASTERLY
FLOW IS UP ABOVE 10K FEET AND THIS COULD SUPPORT A LIGHT SHRA OR
TWO SO HAVE DECIDED TO NOT LOWER POPS BUT IT IS MORE THAN LIKELY
NOT GOING TO HAPPEN OR BE CLOSER TO ONLY 10 PERCENT COVERAGE. AS
FOR LOW RH VALUES EXPECTED OVER THE WESTERN PORTIONS OF THE
REGION, THESE READINGS ARE NOW IN THE LOWER TO 40S SO IS LIKELY TO
GO BELOW 35 PERCENT THIS AFTERNOON AND RED FLAG WARNING APPEARS TO
IN GOOD SHAPE AS TEMPERATURES SHOULD EASILY REACH INTO THE UPPER
80S TO AROUND 90 ONCE AGAIN.

30/KOB

&&

.PREV DISCUSSION... /ISSUED 730 AM EDT SAT APR 25 2009/

AVIATION...
VFR CONDITIONS WILL CONTINUE THROUGH THE FORECAST PERIOD FOR ALL
TERMINALS EXCEPT TERMINAL KAPF. AN EASTERLY WIND SURGE WILL PERSIST
THROUGH THE FORECAST PERIOD WITH GUSTS OVER 20KTS AT ALL TERMINALS TODAY.
THE VISIBILITY AT TERMINAL KAPF MAY BE REDUCED FROM TIME TO TIME
AS SMOKE FROM A LARGE WILD FIRE IN CENTRAL COLLIER COUNTY
CONTINUES. FOR NOW ASSIGNED A TEMPO GROUP WITH MVFR CONDITIONS
STARTING 13Z. ISOLATED SHOWERS LATER THIS AFTERNOON MAY AFFECT THE
EAST COAST...BUT DUE TO EXPECTED LIMITED COVERAGE WILL NOT INCLUDE
IN TAFS AT THIS TIME.

BD/GS

PREV DISCUSSION... /ISSUED 416 AM EDT SAT APR 25 2009/

DISCUSSION...
A STRONG EASTERLY FLOW REGIME HAS BECOME WELL ESTABLISHED ACROSS
SOUTH FLORIDA OVER THE LAST 24 HOURS...WITH LOCAL OBSERVATIONS
INDICATING EASTERLY WINDS REMAINING IN THE 15-25 MPH RANGE ALONG
THE IMMEDIATE ATLANTIC COAST AND TEMPERATURES HOLDING NEARLY
STEADY IN THE LOWER/MID 70S. NIGHTTIME VISIBLE SATELLITE IMAGERY
INDICATES A FAIR AMOUNT OF STRATOCU OVER THE ADJACENT ATLANTIC
WATERS...WITH THICKER STRATUS -- INDICATIVE OF A SURGE OF DEEPER
MOISTURE -- CURRENTLY LOCATED OVER THE SOUTHEASTERN BAHAMAS. SHORT
TERM MODELS ARE IN GOOD AGREEMENT THAT MID-LEVEL RIDGE CENTERED
ACROSS COASTAL PORTIONS OF THE CAROLINAS WILL GRADUALLY STRENGTHEN
TODAY...AS A WEAK/DIFFUSE TROUGH SHIFTS EASTWARD ACROSS THE
SOUTHERN PLAINS. THIS WILL FORCE A MID-LEVEL VORT MAX SOUTHWARD
ACROSS THE FORECAST AREA DURING THE DAY...WHICH COMBINED WITH A
DEEP LAYER OF EASTERLY FLOW OF 15-25 KNOTS AND PWATS INCREASING TO
+1.15 INCHES...SHOULD BE SUFFICIENT TO GENERATE AT LEAST
ISOLATED/WIDELY SCATTERED SHOWER ACTIVITY BY LATE AFTERNOON ACROSS
THE ATLANTIC AND ADJACENT PORTIONS OF THE PENINSULA. WILL INCREASE
POPS SLIGHTLY TO REFLECT THIS REASONING. THIS TREND SHOULD
CONTINUE INTO THE EVENING HOURS...BEFORE THE MID-LEVEL VORT MAX
BEGINS TO WEAKEN AND LIFT SLOWLY NORTHWARD...AS A SERIES OF
STRONGER UPPER LOWS MOVE SLOWLY EASTWARD OVER THE NORTHERN
ROCKIES. THE MID-LEVEL RIDGE CENTERED ACROSS THE EASTERN CAROLINAS
IS FORECAST TO STRENGTHEN FURTHER ON SUNDAY...AS LONG WAVE TROUGH
DEVELOPS OVER THE WESTERN U.S. WITH THE INFLUENCE OF THIS FEATURE
ACROSS SOUTH FLORIDA LEADING TO GENERALLY DRY CONDITIONS.
HOWEVER...ANOTHER MOISTURE SURGE IS EVIDENT IN MODEL DATA...AND
MAY RESULT IN ANOTHER ENHANCED CHANCE FOR SHOWERS ON SUNDAY NIGHT.
REGARDING TEMPERATURES...WILL USE A PERSISTENCE FORECAST IN THE
SHORT TERM...WITH WARMEST NOCTURNAL TEMPERATURES EAST COAST...AND
WARMEST AFTERNOON READINGS ALONG THE GULF COAST.

IN THE EXTENDED PORTION OF THE FORECAST...IT APPEARS THAT A BROAD
WEAKNESS IN THE MID/UPPER LEVEL HEIGHT FIELD WILL DEVELOP
SOMEWHERE IN THE VICINITY OF SOUTH FLORIDA FROM SUNDAY NIGHT INTO
MONDAY...WITH THIS WEAKNESS LIKELY EXTENDING FROM THE BAHAMAS
EASTWARD ACROSS THE STRAITS OF FLORIDA AND KEYS...AND SOUTH
FLORIDA BEING LOCATED IN THE REGION BETWEEN THIS WEAKNESS TO THE
SOUTHEAST AND A MID- LEVEL RIDGE BECOMING MERIDIONALLY ELONGATED
TO THE NORTHWEST OF THE REGION. THIS POSES OBVIOUS DIFFICULTIES IN
ASSESSING THE POTENTIAL IMPACTS FROM EACH OF THESE FEATURES...BUT
GIVEN PROXIMITY OF WEAK MID/UPPER-LEVEL TROUGH AXIS AND POTENTIAL
FOR MOISTURE SURGES IN LOW-LEVEL EASTERLY FLOW...WILL LEAVE A 10
POP IN PLACE FOR ALL AREAS THROUGH THE MIDDLE OF NEXT WEEK. A
STRONG VORT MAX APPROACHING THE NORTHEASTERN U.S. COUPLED WITH
UPPER LOW SHIFTING EASTWARD OVER THE NORTHERN ROCKIES MAY PROVIDE
ENOUGH IMPETUS TO SHIFT RIDGE AXIS SOUTHWARD AND MORE DIRECTLY
ACROSS SOUTH FLORIDA FROM WEDNESDAY THROUGH THE END OF THE
FORECAST PERIOD...WITH DECREASING SHOWER CHANCES AND WARMING
TEMPERATURES DURING THIS PERIOD. EXPECT EASTERLY WINDS TO RELAX
SOMEWHAT FROM TUESDAY THROUGH THE END OF THE WEEK...AS SURFACE
HIGH WEAKENS AND SHIFTS EASTWARD INTO THE ATLANTIC...WITH
POTENTIAL FOR GULF COAST SEA BREEZE DEVELOPMENT EACH AFTERNOON.

MARINE...
WILL MAINTAIN INHERITED SCA FOR ALL ATLANTIC MARINE ZONES AND
BISCAYNE BAY AND EXTEND THROUGH 12Z SUNDAY...AS VERY ROUGH
CONDITIONS IN THESE WATERS WILL CONTINUE IN PERSISTENT EASTERLY
LOW-LEVEL FLOW OF 20-25 KNOTS. SEAS WITHIN THE GULF STREAM WILL
LIKELY REMAIN IN THE 7-9 FOOT RANGE THROUGH AT LEAST THE EARLY
PORTION OF NEXT WEEK. WINDS OVER LAKE OKEECHOBEE AS WELL AS THE
OFFSHORE GULF WATERS SHOULD CONTINUE TO FALL JUST SHY OF SCA
CRITERIA...BUT WILL HEADLINE SCEC FOR 15-20 KNOT EASTERLY FLOW.
SURFACE HIGH RESULTING IN THE STRONG GRADIENT IS FORECAST TO
WEAKEN BY THE MIDDLE OF NEXT WEEK...WITH IMPROVING CONDITIONS FOR
ALL WATERS. OTHERWISE...A VERY HIGH THREAT FOR RIP CURRENTS WILL
PERSIST FOR THE NEXT SEVERAL DAYS ALONG THE ATLANTIC COAST.

FIRE WEATHER...
RFW WILL CONTINUE THIS AFTERNOON FOR GLADES/HENDRY/COLLIER...AS
MINIMUM AFTERNOON RH VALUES SHOULD FALL INTO THE 30-35 PERCENT
RANGE WITH 20 FOOT WINDS IN EXCESS OF THE 15 MPH CRITERIA AS WELL.
MINIMUM RH VALUES MAY BRIEFLY FALL INTO THE 35-40 PERCENT RANGE
FOR MUCH OF THE UPCOMING FORECAST PERIOD ACROSS THE NORTHWEST
INTERIOR...WITH LOW-LEVEL MOISTENING RESULTING IN VALUES IN THE
40-50 PERCENT RANGE ELSEWHERE ACROSS SOUTH FLORIDA.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  81  70  81  70 / 10 10 -  10
FORT LAUDERDALE  82  75  82  75 / 20 20 -  10
MIAMI            83  73  83  73 / 20 20 10 10
NAPLES           89  64  89  64 / -  10 -  10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING UNTIL 7 PM EDT THIS EVENING FOR FLZ063-FLZ066-
     FLZ069-FLZ070.

AM...SMALL CRAFT ADVISORY UNTIL 8 AM EDT SUNDAY FOR AMZ630-AMZ650-
     AMZ651-AMZ670-AMZ671.

GM...NONE.
&&
Hazardous weather outlook, Apr 25, 9:27 AM EST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
1027 AM EDT SAT APR 25 2009

FLZ063-066>075-168-172>174-261000-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
1027 AM EDT SAT APR 25 2009

...HIGH RISK OF RIP CURRENTS ATLANTIC COAST BEACHES TODAY...
...VISIBILITY RESTRICTIONS FROM WILDFIRE SMOKE IN COLLIER COUNTY...
...GULF STREAM SEAS INCREASING TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

RIP CURRENTS: EASTERLY WINDS OF 20 TO 25 MPH TODAY ALONG THE
ATLANTIC COAST WILL CREATE A HIGH RISK OF RIP CURRENTS FOR THE
ATLANTIC COAST BEACHES. SWIMMING IS NOT ENCOURAGED DUE TO THE
DANGERS POSED BY RIP CURRENTS.

VISIBILITY: RESTRICTIONS IN VISIBILITY WILL CONTINUE NEAR THE
WILDFIRE OVER CENTRAL RURAL COLLIER COUNTY, WITH VISIBILITIES NEAR
ZERO ESPECIALLY NEAR AND WEST OF THE INTERSECTION OF ALLIGATOR
ALLEY AND STATE ROUTE 29.

WAVES: AN EASTERLY WIND SURGE WILL PRODUCE WINDS OF 20 TO 25 KNOTS
WITH HIGHER GUSTS OVER THE LOCAL ATLANTIC WATERS TODAY. THE GULF
STREAM SEAS COULD POSSIBLY REACH NEAR 9 FEET TODAY AND SLOWLY
SUBSIDE TONIGHT.

WINDS: SUSTAINED WINDS NEAR 25 MPH WITH GUSTS OF 30 TO 35 MPH WILL
BE POSSIBLE ACROSS THE EXTREME SOUTHEAST FLORIDA COAST TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MODERATE TO STRONG EASTERLY WINDS WILL CONTINUE TO AFFECT THE ATLANTIC COAST
BEACHES OF SOUTH FLORIDA THE REMAINDER OF THE WEEKEND INTO EARLY
NEXT WEEK. THIS WILL CONTINUE TO LEAD TO AN ELEVATED RISK OF RIP
CURRENTS ALONG THE ATLANTIC COAST BEACHES FOR THE NEXT SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

STRASSBERG

In the hours before

Special weather statement, Apr 25, 6:49 AM EST, 5 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
749 AM EDT SAT APR 25 2009

FLZ070-071-251830-
INLAND COLLIER-INLAND BROWARD-
INCLUDING THE CITIES OF...IMMOKALEE...
MICCOSUKEE INDIAN RESERVATION...MARKHAM PARK
749 AM EDT SAT APR 25 2009

...ALLIGATOR ALLEY STILL CLOSED DUE TO A WILDFIRE...

ALLIGATOR ALLEY, I 75, REMAINS CLOSED BETWEEN STATE ROAD 29 AND
HIGHWAY 27. ALSO, STATE ROAD 29 IN COLLIER COUNTY IS CLOSED FROM OIL
WELL ROAD TO TAMIAMI TRAIL. THESE ROAD CLOSURES ARE DUE TO HEAVY
SMOKE FROM A WILDFIRE IN THE AREA. FHP IS MONITORING THE
SITUATION...AND HAS ADVISED THAT ALLIGATOR ALLEY, I 75, COULD
POSSIBLY BE REOPENED TO TRAFFIC DURING DAYLIGHT HOURS IF
CONDITIONS ARE DETERMINED TO BE SAFE ENOUGH FOR TRAVEL.

STAY TUNED TO NOAA WEATHER RADIO, OTHER MEDIA OUTLETS, OR CONTACT FHP FOR
FURTHER DETAILS OR UPDATES.

STRASSBERG
Special weather statement, Apr 25, 10:48 AM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1148 AM EDT SAT APR 25 2009

FLZ070-071-252330-
INLAND COLLIER-INLAND BROWARD-
INCLUDING THE CITIES OF...IMMOKALEE...
MICCOSUKEE INDIAN RESERVATION...MARKHAM PARK
1148 AM EDT SAT APR 25 2009

...ALLIGATOR ALLEY TEMPORARILY AND CONDITIONALLY REOPENED ACROSS SOUTH
FLORIDA...

THE FLORIDA HIGHWAY PATROL HAS ADVISED THAT I 75, ALLIGATOR ALLEY,
HAS BEEN TEMPORARILY AND CONDITIONALLY REOPENED AS VISIBILITIES
HAVE IMPROVED ENOUGH TO ALLOW TRAFFIC ACROSS THE ROAD. HOWEVER,
THEY WILL BE CLOSING THE INTERSTATE BY 7 PM TONIGHT AT THE LATEST
AS EXTREMELY POOR VISIBILITIES NEAR ZERO ARE EXPECTED DURING THE
OVERNIGHT HOURS. THEY HAVE ALSO ADVISED THAT THE REOPENING OF THE
ROAD IS CONDITIONAL, AND THEY MAY CLOSE THE ROAD AT ANY TIME THIS
AFTERNOON ONCE AGAIN IF CONDITIONS DETERIORATE.

MOTORISTS ARE URGED TO EXERCISE CAUTION AS POOR VISIBILITIES ARE
STILL EXPECTED IN THE VICINITY OF STATE ROUTE 29 AND POINTS WEST.

PLEASE STAY TUNED TO NOAA WEATHER RADIO, OTHER MEDIA OUTLETS, OR CONTACT FHP FOR
FURTHER DETAILS OR UPDATES.

STRASSBERG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 rip current. Local standard time, as filed.

Rip Current, Coastal Broward County

When
April 25, 12:00 PM EST
Where
Coastal Broward County forecast zone
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
26.152, -80.456 (the zone’s center; the record gives no point)

A 73-year-old Washington D.C. man visiting his condo in Pompano Beach drowned while attempting to rescue two boys who were caught in a rip current off 1000 South Ocean Boulevard in Pompano Beach. The man swam out to save the 2 boys, but was overwhelmed by the surf and rip currents and suffered a heart attack. A second man who attempted to rescue the victim was taken to the hospital for observation after having trouble breathing.

Rip Current, Coastal Palm Beach County

When
April 26, 4:15 PM EST
Where
Coastal Palm Beach County forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
26.648, -80.436 (the zone’s center; the record gives no point)

A 24-year-old Cape Coral man drowned in rough surf and rip currents near Peruvian Avenue in Palm Beach, just south of the beach's guarded section. Lifeguards had just gone off-duty minutes before the drowning. Several people, including two of the victim's friends, tried to help.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Coastal Broward County2009-04-2573MaleIn WaterDirect
Rip Current, Coastal Palm Beach County2009-04-2624MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166357, 166358.